doi: 10.3934/dcds.2020313

Periodic solutions and Hyers-Ulam stability of atmospheric Ekman flows

1. 

Department of Mathematics, Guizhou University, Guiyang 550025, China

2. 

College of Mathematics and Information Science, Guiyang University, Guiyang 550005, China

3. 

Department of Mathematical Analysis and Numerical Mathematics, Faculty of Mathematics, Physics and Informatics, Comenius University in Bratislava, Mlynská dolina, 842 48 Bratislava, Slovakia

4. 

Mathematical Institute, Slovak Academy of Sciences, Štefánikova 49,814 73 Bratislava, Slovakia

5. 

School of Mathematical Sciences, Qufu Normal University, Qufu 273165, China

* Corresponding author: Jinrong Wang

Received  May 2020 Revised  July 2020 Published  August 2020

Fund Project: This work is partially supported by the National Natural Science Foundation of China (11661016), Training Object of High Level and Innovative Talents of Guizhou Province ((2016)4006), Major Research Project of Innovative Group in Guizhou Education Department ([2018]012), Guizhou Data Driven Modeling Learning and Optimization Innovation Team ([2020]5016), the Slovak Research and Development Agency under the contract No. APVV-18-0308, and the Slovak Grant Agency VEGA (grant Nos. 1/0358/20 and 2/0127/20)

In this paper, we study the classical problem of the wind in the steady atmospheric Ekman layer with constant eddy viscosity. Different from the well-known homogeneous system in [14,20], we retain the turbulent fluxes and establish a new nonhomogeneous system of first order differential equations involving a term with the horizontal dependent. We present the existence and uniqueness of periodic solutions and show the Hyers-Ulam stability results for the nonhomogeneous systems under the mild conditions via the matrix theory. Further, we consider the nonhomogeneous systems with varying eddy viscosity coefficient and study systems with piecewise constants, systems with small oscillations, systems with rapidly varying coefficients and systems with slowly varying coefficients and give more continued results.

Citation: Yi Guan, Michal Fečkan, Jinrong Wang. Periodic solutions and Hyers-Ulam stability of atmospheric Ekman flows. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2020313
References:
[1]

C. Alsina and R. Ger, On some inequalities and stability results related to the exponential function, J. Inequal. Appl., 2 (1998), 373-380.  doi: 10.1155/S102558349800023X.  Google Scholar

[2]

S. Blanes and F. Casas, On the convergence and optimization of the Baker-Campbell-Hausdorff formula, Linear Algebra Appl., 378 (2004), 135-158.  doi: 10.1016/j.laa.2003.09.010.  Google Scholar

[3]

A. Bressan and A. Constantin, The deflection angle of surface ocean currents from the wind direction, J. Geophys. Res. Oceans, 124 (2019), 7412-7420.  doi: 10.1029/2019JC015454.  Google Scholar

[4]

C. Chicone, Ordinary Differential Equations with Applications, Texts in Applied Mathematics, 34, Springer-Verlag, New York, 1999.  Google Scholar

[5]

A. Constantin and R. I. Ivanov, Equatorial wave-current interactions, Comm. Math. Phys, 370 (2019), 1-48.  doi: 10.1007/s00220-019-03483-8.  Google Scholar

[6]

A. Constantin and R. S. Johnson, Atmospheric Ekman flows with variable eddy viscosity, Boundary-Layer Meteorology, 170 (2019), 395-414.  doi: 10.1007/s10546-018-0404-0.  Google Scholar

[7]

A. Constantin and R. S. Johnson, On the nonlinear, three-dimensional structure of equatorial oceanic flows, J. Phys. Oceanogr, 49 (2019), 2029-2042.  doi: 10.1175/JPO-D-19-0079.1.  Google Scholar

[8]

W. A. Coppel, Dichotomies in Stability Theory, Lecture Notes in Mathematics, 629, Springer-Verlag, Berlin/New York, 1978. doi: 10.1007/BFb0067780.  Google Scholar

[9]

V. W. Ekman, On the influence of the Earth's rotation on ocean-currents, Arkiv Matematik Astronmi Och Fysik, 2 (1905), 1-52.   Google Scholar

[10]

M. Fečkan, Y. Guan, D. O'Regan and J. Wang, Existence and uniqueness and first order approximation of solutions to atmospheric Ekman flows, Monatshefte für Mathematik, 115 (2020). doi: 10.1007/s00605-020-01414-7.  Google Scholar

[11]

B. Grisogono, A generalized Ekman layer profile with gradually varying eddy diffusivities, Quart. J. Roy. Meteor. Soc., 121 (1995), 445-453.  doi: 10.1002/qj.49712152211.  Google Scholar

[12] G. J. Haltinar and R. T. Williams, Numerical Prediction and Dynamic Meteorology, Wiley Press, New York, 1980.   Google Scholar
[13]

D. Henry, Nonlinear features of equatorial ocean flows, Oceanography, 31 (2018), 22-27.  doi: 10.5670/oceanog.2018.305.  Google Scholar

[14] J. R. Holton, An Introduction to Dynamic Meteorology, Academic Press, New York, 2004.   Google Scholar
[15]

D. H. Hyers, On the stability of the linear functional equation, Proc. Nat. Acad. Sci. U.S.A., 27 (1941), 222-224.  doi: 10.1073/pnas.27.4.222.  Google Scholar

[16]

S. M. Jung, Hyers-Ulam stability of a system of first order linear differential equations with constant coefficients, J. Math. Anal. Appl., 320 (2006), 549-561.  doi: 10.1016/j.jmaa.2005.07.032.  Google Scholar

[17]

S. M. Jung, Hyers-Ulam stability of linear differential equations of first order, Appl. Math. Lett., 17 (2004), 1135-1140.  doi: 10.1016/j.aml.2003.11.004.  Google Scholar

[18]

S.-M. Jung, Hyers-Ulam-Rassias Stability of Functional Equations in Mathematical Analysis, Hadronic Press, Inc., Palm Harbor, FL, 2001.  Google Scholar

[19]

O. S. Madsen, A realistic model of the wind-induced Ekman boundary layer, J. Phys. Oceanogr., 7 (1977), 248-255.  doi: 10.1175/1520-0485(1977)007<0248:ARMOTW>2.0.CO;2.  Google Scholar

[20] J. Marshall and R. A. Plumb, Atmosphere, Ocean and Climate Dynamic, Academic Press, New York, 2008.   Google Scholar
[21]

F. T. M. Nieuwstadt, On the solution of the stationary, baroclinic Ekman-layer equations with a finite boundary-layer height, Boundary-Layer Meteorology, 26 (1983), 377-390.  doi: 10.1007/BF00119534.  Google Scholar

[22]

O. ParmhedI. Kos and B. Grisogono, An improved Ekman layer approximation for smooth eddy diffusivity profiles, Boundary-Layer Meteorology, 115 (2005), 399-407.  doi: 10.1007/s10546-004-5940-0.  Google Scholar

[23] J. Pedlosky, Geophysical Fluid Dynamics, Springer-Verlag Press, New York, 1987.  doi: 10.1007/978-1-4612-4650-3.  Google Scholar
[24]

J. A. Sanders, F. Verhulst and J. Murdock, Averaging Methods in Nonlinear Dynamical Systems, Applied Mathematical Sciences, 59, Springer, New York, 2007. doi: 10.1007/978-0-387-48918-6.  Google Scholar

[25]

A. E. Taylor and D. C. Lay, Introduction to Functional Analysis, John Wiley & Sons, New York-Chichester-Brisbane, 1980.  Google Scholar

[26]

J. Wang and M. Fečkan, Ulam-Hyers-Rassias stability for semilinear equations, Discontinuity Nonlinear Complexity, 3 (2014), 379-388.  doi: 10.5890/DNC.2014.12.002.  Google Scholar

[27]

J. O. Wenegrat and M. J. McPhaden, Wind, waves, and fronts: Frictional effects in a generalized Ekman model, J. Phys. Oceanogr., 46 (2016), 371-394.  doi: 10.1175/JPO-D-15-0162.1.  Google Scholar

[28] W. Zdunkowski and A. Bott, Dynamic of the Atmosphere, Cambridge University Press, Cambridge, 2003.  doi: 10.1017/CBO9780511805462.  Google Scholar

show all references

References:
[1]

C. Alsina and R. Ger, On some inequalities and stability results related to the exponential function, J. Inequal. Appl., 2 (1998), 373-380.  doi: 10.1155/S102558349800023X.  Google Scholar

[2]

S. Blanes and F. Casas, On the convergence and optimization of the Baker-Campbell-Hausdorff formula, Linear Algebra Appl., 378 (2004), 135-158.  doi: 10.1016/j.laa.2003.09.010.  Google Scholar

[3]

A. Bressan and A. Constantin, The deflection angle of surface ocean currents from the wind direction, J. Geophys. Res. Oceans, 124 (2019), 7412-7420.  doi: 10.1029/2019JC015454.  Google Scholar

[4]

C. Chicone, Ordinary Differential Equations with Applications, Texts in Applied Mathematics, 34, Springer-Verlag, New York, 1999.  Google Scholar

[5]

A. Constantin and R. I. Ivanov, Equatorial wave-current interactions, Comm. Math. Phys, 370 (2019), 1-48.  doi: 10.1007/s00220-019-03483-8.  Google Scholar

[6]

A. Constantin and R. S. Johnson, Atmospheric Ekman flows with variable eddy viscosity, Boundary-Layer Meteorology, 170 (2019), 395-414.  doi: 10.1007/s10546-018-0404-0.  Google Scholar

[7]

A. Constantin and R. S. Johnson, On the nonlinear, three-dimensional structure of equatorial oceanic flows, J. Phys. Oceanogr, 49 (2019), 2029-2042.  doi: 10.1175/JPO-D-19-0079.1.  Google Scholar

[8]

W. A. Coppel, Dichotomies in Stability Theory, Lecture Notes in Mathematics, 629, Springer-Verlag, Berlin/New York, 1978. doi: 10.1007/BFb0067780.  Google Scholar

[9]

V. W. Ekman, On the influence of the Earth's rotation on ocean-currents, Arkiv Matematik Astronmi Och Fysik, 2 (1905), 1-52.   Google Scholar

[10]

M. Fečkan, Y. Guan, D. O'Regan and J. Wang, Existence and uniqueness and first order approximation of solutions to atmospheric Ekman flows, Monatshefte für Mathematik, 115 (2020). doi: 10.1007/s00605-020-01414-7.  Google Scholar

[11]

B. Grisogono, A generalized Ekman layer profile with gradually varying eddy diffusivities, Quart. J. Roy. Meteor. Soc., 121 (1995), 445-453.  doi: 10.1002/qj.49712152211.  Google Scholar

[12] G. J. Haltinar and R. T. Williams, Numerical Prediction and Dynamic Meteorology, Wiley Press, New York, 1980.   Google Scholar
[13]

D. Henry, Nonlinear features of equatorial ocean flows, Oceanography, 31 (2018), 22-27.  doi: 10.5670/oceanog.2018.305.  Google Scholar

[14] J. R. Holton, An Introduction to Dynamic Meteorology, Academic Press, New York, 2004.   Google Scholar
[15]

D. H. Hyers, On the stability of the linear functional equation, Proc. Nat. Acad. Sci. U.S.A., 27 (1941), 222-224.  doi: 10.1073/pnas.27.4.222.  Google Scholar

[16]

S. M. Jung, Hyers-Ulam stability of a system of first order linear differential equations with constant coefficients, J. Math. Anal. Appl., 320 (2006), 549-561.  doi: 10.1016/j.jmaa.2005.07.032.  Google Scholar

[17]

S. M. Jung, Hyers-Ulam stability of linear differential equations of first order, Appl. Math. Lett., 17 (2004), 1135-1140.  doi: 10.1016/j.aml.2003.11.004.  Google Scholar

[18]

S.-M. Jung, Hyers-Ulam-Rassias Stability of Functional Equations in Mathematical Analysis, Hadronic Press, Inc., Palm Harbor, FL, 2001.  Google Scholar

[19]

O. S. Madsen, A realistic model of the wind-induced Ekman boundary layer, J. Phys. Oceanogr., 7 (1977), 248-255.  doi: 10.1175/1520-0485(1977)007<0248:ARMOTW>2.0.CO;2.  Google Scholar

[20] J. Marshall and R. A. Plumb, Atmosphere, Ocean and Climate Dynamic, Academic Press, New York, 2008.   Google Scholar
[21]

F. T. M. Nieuwstadt, On the solution of the stationary, baroclinic Ekman-layer equations with a finite boundary-layer height, Boundary-Layer Meteorology, 26 (1983), 377-390.  doi: 10.1007/BF00119534.  Google Scholar

[22]

O. ParmhedI. Kos and B. Grisogono, An improved Ekman layer approximation for smooth eddy diffusivity profiles, Boundary-Layer Meteorology, 115 (2005), 399-407.  doi: 10.1007/s10546-004-5940-0.  Google Scholar

[23] J. Pedlosky, Geophysical Fluid Dynamics, Springer-Verlag Press, New York, 1987.  doi: 10.1007/978-1-4612-4650-3.  Google Scholar
[24]

J. A. Sanders, F. Verhulst and J. Murdock, Averaging Methods in Nonlinear Dynamical Systems, Applied Mathematical Sciences, 59, Springer, New York, 2007. doi: 10.1007/978-0-387-48918-6.  Google Scholar

[25]

A. E. Taylor and D. C. Lay, Introduction to Functional Analysis, John Wiley & Sons, New York-Chichester-Brisbane, 1980.  Google Scholar

[26]

J. Wang and M. Fečkan, Ulam-Hyers-Rassias stability for semilinear equations, Discontinuity Nonlinear Complexity, 3 (2014), 379-388.  doi: 10.5890/DNC.2014.12.002.  Google Scholar

[27]

J. O. Wenegrat and M. J. McPhaden, Wind, waves, and fronts: Frictional effects in a generalized Ekman model, J. Phys. Oceanogr., 46 (2016), 371-394.  doi: 10.1175/JPO-D-15-0162.1.  Google Scholar

[28] W. Zdunkowski and A. Bott, Dynamic of the Atmosphere, Cambridge University Press, Cambridge, 2003.  doi: 10.1017/CBO9780511805462.  Google Scholar
[1]

Golamreza Zamani Eskandani, Hamid Vaezi. Hyers--Ulam--Rassias stability of derivations in proper Jordan $CQ^{*}$-algebras. Discrete & Continuous Dynamical Systems - A, 2011, 31 (4) : 1469-1477. doi: 10.3934/dcds.2011.31.1469

[2]

Lingling Lv, Zhe Zhang, Lei Zhang, Weishu Wang. An iterative algorithm for periodic sylvester matrix equations. Journal of Industrial & Management Optimization, 2018, 14 (1) : 413-425. doi: 10.3934/jimo.2017053

[3]

Meijuan Shang, Yanan Liu, Lingchen Kong, Xianchao Xiu, Ying Yang. Nonconvex mixed matrix minimization. Mathematical Foundations of Computing, 2019, 2 (2) : 107-126. doi: 10.3934/mfc.2019009

[4]

Paul Skerritt, Cornelia Vizman. Dual pairs for matrix groups. Journal of Geometric Mechanics, 2019, 11 (2) : 255-275. doi: 10.3934/jgm.2019014

[5]

Adel Alahmadi, Hamed Alsulami, S.K. Jain, Efim Zelmanov. On matrix wreath products of algebras. Electronic Research Announcements, 2017, 24: 78-86. doi: 10.3934/era.2017.24.009

[6]

Sihem Guerarra. Maximum and minimum ranks and inertias of the Hermitian parts of the least rank solution of the matrix equation AXB = C. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020016

[7]

Dequan Yue, Wuyi Yue. Block-partitioning matrix solution of M/M/R/N queueing system with balking, reneging and server breakdowns. Journal of Industrial & Management Optimization, 2009, 5 (3) : 417-430. doi: 10.3934/jimo.2009.5.417

[8]

Sihem Guerarra. Positive and negative definite submatrices in an Hermitian least rank solution of the matrix equation AXA*=B. Numerical Algebra, Control & Optimization, 2019, 9 (1) : 15-22. doi: 10.3934/naco.2019002

[9]

Yun Cai, Song Li. Convergence and stability of iteratively reweighted least squares for low-rank matrix recovery. Inverse Problems & Imaging, 2017, 11 (4) : 643-661. doi: 10.3934/ipi.2017030

[10]

Zhengshan Dong, Jianli Chen, Wenxing Zhu. Homotopy method for matrix rank minimization based on the matrix hard thresholding method. Numerical Algebra, Control & Optimization, 2019, 9 (2) : 211-224. doi: 10.3934/naco.2019015

[11]

K. T. Arasu, Manil T. Mohan. Optimization problems with orthogonal matrix constraints. Numerical Algebra, Control & Optimization, 2018, 8 (4) : 413-440. doi: 10.3934/naco.2018026

[12]

Shengxin Zhu, Tongxiang Gu, Xingping Liu. Aims: Average information matrix splitting. Mathematical Foundations of Computing, 2020  doi: 10.3934/mfc.2020012

[13]

Peizhao Yu, Guoshan Zhang, Yi Zhang. Decoupling of cubic polynomial matrix systems. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020012

[14]

Haifeng Hu, Kaijun Zhang. Stability of the stationary solution of the cauchy problem to a semiconductor full hydrodynamic model with recombination-generation rate. Kinetic & Related Models, 2015, 8 (1) : 117-151. doi: 10.3934/krm.2015.8.117

[15]

Lei Zhang, Anfu Zhu, Aiguo Wu, Lingling Lv. Parametric solutions to the regulator-conjugate matrix equations. Journal of Industrial & Management Optimization, 2017, 13 (2) : 623-631. doi: 10.3934/jimo.2016036

[16]

Heide Gluesing-Luerssen, Fai-Lung Tsang. A matrix ring description for cyclic convolutional codes. Advances in Mathematics of Communications, 2008, 2 (1) : 55-81. doi: 10.3934/amc.2008.2.55

[17]

Yitong Guo, Bingo Wing-Kuen Ling. Principal component analysis with drop rank covariance matrix. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020072

[18]

Houduo Qi, ZHonghang Xia, Guangming Xing. An application of the nearest correlation matrix on web document classification. Journal of Industrial & Management Optimization, 2007, 3 (4) : 701-713. doi: 10.3934/jimo.2007.3.701

[19]

Yuan Shen, Xin Liu. An alternating minimization method for matrix completion problems. Discrete & Continuous Dynamical Systems - S, 2020, 13 (6) : 1757-1772. doi: 10.3934/dcdss.2020103

[20]

Angelo B. Mingarelli. Nonlinear functionals in oscillation theory of matrix differential systems. Communications on Pure & Applied Analysis, 2004, 3 (1) : 75-84. doi: 10.3934/cpaa.2004.3.75

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (27)
  • HTML views (72)
  • Cited by (0)

Other articles
by authors

[Back to Top]